A remark on multiplier methods for nonlinear programming

  • M. Cirinà
Mathematical Programming
Part of the Lecture Notes in Computer Science book series (LNCS, volume 41)


This paper is concerned with certain aspects of multiplier methods where the solution of a constrained minimization problem is obtained by means of a sequence of unconstrained minimizations of an augmented Lagrangian L(x,y,r), followed each by an iteration on the La — grange multiplier vector y. In spite of the growing recognition that multiplier methods are among the most effective constrained minimization methods, the value to be given to the penalty parameter r does not seem yet to have received enough attention. This paper — related to work done recently by Bertsekas and Polyak — contains a result in such direction, namely the following one: if G and Q are given matrices and Q is positive definite on the kernel of G, then it is produced r* such that for all r > r*, Q + r GTG is positive definite on the whole space. Also we prove a lemma — related to a known one — about Hilbert space operators with uniformly bounded inverses, that may be useful in extending the result above to more general situations. To test the computational value of the estimate r* arrived at here, a computer program is being tested and some numerical results are reported.


  1. [1]
    Arrow K. J. and Solow, R. M., "Gradient Methods for Constrained Maxima with Weakened Assumptions", in Studies in Linear and Nonlinear Programming, Arrow, K., Hurwicz, L., and Uzawa, H. (eds.), Stanford University Press, Stanford, 1958.Google Scholar
  2. [2]
    Asaadi J., "A Computational Comparison of some Non-linear Programs", Math. Prog., Vol. 4, 1973, pp. 144–154.Google Scholar
  3. [3]
    Bertsekas D. P., "On Penalty and Multiplier Methods for Constrained Minimization", SIAM J. on Control, to appear.Google Scholar
  4. [4]
    Fiacco A.V. and McCormick G. P., "Nonlinear Programming: Sequential Unconstrained Minimization Techniques", J. Wiley, New York, 1968.Google Scholar
  5. [5]
    Fletcher R., "A class of methods for nonlinear programming with termination and convergence properties", in Integer and Nonlinear Programming, J. Abadie (editor), North-Holland, 1970.Google Scholar
  6. [6]
    Hestenes M.R., "Multiplier and Gradient Methods", Journal of Optimi zation Theory and Applications, Vol. 4, No. 5, 1969, pp. 303–320.Google Scholar
  7. [7]
    Luenberger D.G., "Introduction to Linear and Nonlinear Programming", Addison-Wesley, 1973.Google Scholar
  8. [8]
    Polyak B.T., "The Convergence Rate of the Penalty Function Method", Zh. Vychisl. Mat. Mat. Fiz., Vol. 11, No. 1, 1971, pp. 3–11.Google Scholar
  9. [9]
    Powell M.J.D., "A Method for Nonlinear Constraints in Minimization Problems", in Optimization, R. Fletcher (ed.), Academic Press, pp. 283–298.Google Scholar
  10. [10]
    Rockafellar R.T., "Augmented Lagrange Multiplier Functions and Duality in Nonconvex Programming", SIAM J. Control, Vol. 12, No. 2, 1974.Google Scholar
  11. [11]
    Rockafellar R.T., "New applications of duality in convex programming", written version of talk at 7th International Symposium on Math. Programming (the Hague, 1970) and elsewhere, published in the Proc. of the 4th Conference on Probability (Brasov, Romania, 1971).Google Scholar

Copyright information

© Springer-Verlag 1976

Authors and Affiliations

  • M. Cirinà
    • 1
  1. 1.Istituto Matematico del PolitecnicoTorinoItaly

Personalised recommendations